zbMATH — the first resource for mathematics

A study on global stabilization of periodic orbits in discrete-time chaotic systems by using symbolic dynamics. (English) Zbl 1340.37008
Summary: In this report, a control method for the stabilization of periodic orbits for a class of one- and two-dimensional discrete-time systems that are topologically conjugate to symbolic dynamical systems is proposed and applied to a population model in an ecosystem and the Smale horseshoe map. A periodic orbit is assigned as a target by giving a sequence in which symbols have periodicity. As a consequence, it is shown that any periodic orbits can be globally stabilized by using arbitrarily small control inputs. This work is a new attempt to systematically design a control system based on symbolic dynamics in the sense that one estimates the magnitude of control inputs and analyzes the Lyapunov stability.
37B10 Symbolic dynamics
74H65 Chaotic behavior of solutions to dynamical problems in solid mechanics
93D15 Stabilization of systems by feedback
Full Text: DOI
[1] Birkhoff, G. D.: Dynamical Systems. American Mathematical Society, New York 1927. · Zbl 0992.37001 · doi:10.1002/zamm.19280080636
[2] Bollt, E. M., Dolnik, M.: Encoding information in chemical chaos by controlling symbolic dynamics. Phys. Rev. E 55 (1997), 6, 6404-6413. · doi:10.1103/physreve.55.6404
[3] Corron, N. J., Pethel, S. D.: Experimental targeting of chaos via controlled symbolic dynamics. Phys. Lett. A 313 (2003), 192-197. · doi:10.1016/s0375-9601(03)00754-0
[4] Glenn, C. M., Hayes, S.: Targeting Regions of Chaotic Attractors Using Small Perturbation Control of Symbolic Dynamics. Army Research Laboratory Adelphi MD 1996, No. ARL-TR-903.
[5] Hadamard, J.: Les surfaces à curbures opposés et leurs lignes géodesiques. J. Math. Pure Appl. 5 (1898), 27-73. · JFM 29.0522.01
[6] Hayes, S., Grebogi, C., Ott, E.: Communicating with chaos. Phys. Rev. Lett. 70 (1993), 20, 3031-3034. · doi:10.1103/physrevlett.70.3031
[7] Lai, Y.-C.: Controlling chaos. Comput. Phys. 8 (1994), 1, 62-67. · Zbl 1047.93522 · doi:10.1063/1.4823262
[8] Levinson, N.: A second order differential equation with singular solutions. Ann. of Math. (2) 50 (1949), 1, 126-153. · Zbl 0045.36501 · doi:10.2307/1969357
[9] Lind, D.: Multi-dimensional symbolic dynamics. Symbolic Dynamics ans its Applications (S. G. Williams, Proc. Symp. Appl. Math. 60 (2004), 61-80. · Zbl 1070.37009 · doi:10.1090/psapm/060/2078846
[10] May, R. M.: Simple mathematical models with very complicated dynamics. Nature 261 (1976), 459-467. · Zbl 0527.58025 · doi:10.1038/261459a0
[11] Morse, M., Hedlund, G. A.: Symbolic dynamics. Amer. J. Math. 60 (1938), 815-866. · Zbl 0063.04115 · doi:10.1215/S0012-7094-44-01101-4
[12] Moser, J.: Stable and Random Motions in Dynamical Systems. Princeton University Press, 1973. · Zbl 0991.70002
[13] Ott, E., Grebogi, C., Yorke, J. A.: Controlling chaos. Phys. Rev. Lett. 64 (1990), 11, 1196-1199. · Zbl 0964.37502 · doi:10.1103/PhysRevLett.69.3479
[14] Robinson, C.: Dynamical Systems: Stability, Symbolic Dynamics, and Chaos. CRC Press, 1999. · Zbl 0914.58021
[15] Robinson, E. A., Jr.: Symbolic dynamics and tiling of \({\mathbb{R}}^d\). Symbolic Dynamics ans its Applications (S. G. Williams, Proc. Symp. Appl. Math. 60 (2002), 81-120. · doi:10.1090/psapm/060/2078847
[16] Smale, S.: Diffeomorphism with many periodic points. Differential and Combinatorial Topology (S. S. Cairns, Princeton University Press 1963, pp. 63-80.
[17] Wiggins, S.: Introduction to Applied Nonlinear Dynamical Systems and Chaos. Springer, 1991. · Zbl 1027.37002 · doi:10.1007/b97481
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.